Alert archive / Idaho / Special Weather Statements in 2020

Special Weather Statement, NWS Pocatello, ID

September 19, 2020Bonneville County, Idaho

NWS Pocatello, ID issued this special weather statement at Sep 19, 2020, 6:21 PM MDT for Bonneville County, Idaho. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2020, 6:21 PM MDT (00:21 UTC)
Expired
Sep 19, 2020, 7:00 PM MDT
In force
39 min
Issued by
NWS Pocatello, ID

County Bonneville County, ID

The radar

The Pocatello radar (KSFX), 81 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.4 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2020-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2020-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2499 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WWUS85 KPIH 200021
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
621 PM MDT Sat Sep 19 2020
 
IDZ054-058-062>064-200100-
Big Hole Mountains ID-Marsh and Arbon Highlands ID-Caribou Range ID-
Blackfoot Mountains ID-Lower Snake River Plain ID-
621 PM MDT Sat Sep 19 2020

...LINE OF THUNDERSTORMS EXTENDING FROM EAST OF BONE TO SOUTHEAST OF 
BLACKFOOT MOVING EAST THROUGH 700 PM MDT...

At 618 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Bone to 9 miles south of
Goshen to near Fort Hall Lincoln Creek Lodge. Movement was east at 25
mph.

Heavy rain, small hail, frequent lightning, and wind gusts to 40 mph 
are possible with these storms as they shift east through rural 
eastern Bingham and Bonneville counties through 700 PM MDT.

Locations impacted include...
Northern Palisades Reservoir, Irwin, Bone, Fort Hall Lincoln Creek
Lodge and Trail Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4304 11183 4311 11239 4323 11211 4339 11167
      4337 11104 4329 11104
TIME...MOT...LOC 0018Z 273DEG 20KT 4334 11158 4319 11203 4313 11228 

$$

Huston

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Sep 19, 1:45 PM MDT, 4 hours 36 minutes earlier.

Area forecast discussion, Sep 19, 1:45 PM MDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
145 PM MDT Sat Sep 19 2020

.SHORT TERM...Rest of Tonight...Isolated Showers and
thunderstorms have already developed over the Central Mountains
this afternoon while the earlier line of showers from this
morning exits into western Wyoming. Several short term models show
a developing line of showers/thunderstorms during the mid-
afternoon hours across the Arco Desert/Upper Snake River Plain
tracking southeastward across the I-15 corridor and Idaho Falls to
Rexburg. Within the organized line would be the potential for
small hail and gusty winds while it continues it trek toward the
Teton Valley early this evening. Out ahead of this line, isolated
thunderstorms are possible this afternoon as well, including the
southern highland areas all the way to eastward to Bear Lake.
Eastern Magic Valley area and South Hills areas area least likely
to see thunderstorm develop but are expected to see gusty west or
northwest winds. Improvement to wind speeds and decreasing chances
of thunderstorms are forecast between 8 pm and 10 pm.

.Sunday through Tuesday...Zonal flow will allow for mild
temperatures and generally light winds this forecast period. A
ridge of high pressure begins to build back into the area from the
south by Monday, which will shift our winds back from the
southwest and begin to increase temperatures slightly. This time
period is expected to be precipitation free.
ND

LONG TERM...Tuesday through Saturday.
A weak system will pass east south of Idaho but expect a chance of
showers and thunderstorms in the far eastern part of the state near
the Wyoming border.  Will be dry Wednesday and Thursday with the
chance of showers returning mainly to the central mountains and
eastern highlands.  Temperatures will be above normal through
Friday with cooling expected by Saturday as the next system works
east.   Low confidence at the end of the long term period as models
greatly different with GFS slower and wetter and European model
drier and weaker with the end of the week system.  Winds may
increase by Friday into Saturday as well.
GK

&&

.FIRE WEATHER...
Isolated to widely scattered thunderstorms will be possible through
sunset tonight with some breezy conditions as well.   Gusts of 20 to
30 mph will be possible especially in zones 410.  Brunt of
thunderstorm activity will be in zones 475, 476, 422, 410 and 411.
All locations will see at least isolated activity.  Humidity is way
up today and should remain so through Sunday.  Temperatures will
begin to moderate Sunday and remain above normal through next week.
Next chance for showers will be in the far east Tuesday mainly zones
413, 410 and 411.  Could be breezy as well Tuesday but not expecting
highlights as humidity stays above 15 percent.
GK

&&

.AVIATION...Showers and thunderstorms have developed this
afternoon and have vicinity at all sites with SUN, BYi and DIJ
most likely to see on station but can't rule out anywhere. Will
have 10 to 20 knot sustained winds through sunset at all sites
before dying down. Will have clear skies throughout the day Sunday
with up valley 10 to 15 knot afternoon winds at PIH and IDA. GK

&&

.AIR STAGNATION...Air Quality concerns from regional wildfire
smoke look to improve today as a low pressure trough moves through
our area and flow turns more westerly. This essentially 'closes
off' flow from the CA wildfires for the time being. Keep in mind
though that smoke from local wildfires will certainly still impact
the air quality. This pattern of a general westerly flow looks to
continue through Monday before gradually opening back up again
from the southwest.
ND

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Local storm report, Sep 19, 5:55 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
555 PM MDT SAT SEP 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             IONA                    43.53N 111.93W
09/19/2020  E0.50 INCH       BONNEVILLE         ID   AMATEUR RADIO

&&

ND
Special weather statement, Sep 19, 6:06 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Pocatello ID
606 PM MDT Sat Sep 19 2020

IDZ066-200030-
Centennial Mountains/Island Park ID-
606 PM MDT Sat Sep 19 2020

...THUNDERSTORM APPROACHING HENRYS LAKE THROUGH 630 PM MDT...

At 604 PM MDT, Doppler radar was tracking a thunderstorm near
Shotgun Village, moving northeast at 25 mph.

Moderate rain, small hail, frequent lightning, and wind gusts to 40
mph are possible with this storm as it moves northeast near Henrys
Lake through 630 PM MDT. Individuals recreating on the lake should
consider moving to shore now.

Locations impacted include...
Henrys Lake, Island Park Village, Shotgun Village, Targhee Pass, Red
Rock Pass and Raynolds Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4473 11136 4473 11132 4467 11127 4465 11128
      4462 11122 4461 11124 4458 11123 4457 11120
      4442 11152 4455 11169 4456 11159 4454 11151
      4454 11147 4459 11152 4464 11152 4467 11147
      4470 11149 4472 11144 4471 11142 4476 11139
TIME...MOT...LOC 0004Z 228DEG 23KT 4454 11153

Huston
Local storm report, Sep 19, 6:15 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
615 PM MDT SAT SEP 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FUNNEL CLOUD     3 N IDAHO FALLS         43.54N 112.04W
09/19/2020                   BONNEVILLE         ID   PUBLIC

            KPVI VIEWER SHARED

&&

VPRESTON
Special weather statement, Sep 19, 6:17 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Pocatello ID
617 PM MDT Sat Sep 19 2020

IDZ063>066-200030-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Teton Valley ID-Caribou Range ID-
617 PM MDT Sat Sep 19 2020

...WEAKENING LINE OF THUNDERSTORMS SET TO MOVE INTO WYOMING BY 630
PM MDT...

At 615 PM MDT, Doppler radar was tracking a weakening line of
thunderstorms extending from near Last Chance to 12 miles northwest
of Gibson Meadows to near Drummond to 11 miles northwest of Victor
to 7 miles northwest of Swan Valley. Movement was east at 25 mph.

Moderate rain, frequent lightning, and wind gusts to 45 mph are
possible with these storms as they move into Wyoming through 630 PM
MDT.

Locations impacted include...
Driggs, Swan Valley, Felt, Victor, Tetonia, Irwin, Tetonia Research
Station and Pine Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4332 11114 4342 11150 4366 11134 4395 11131
      4419 11120 4440 11143 4442 11110 4413 11109
      4412 11105 4347 11105
TIME...MOT...LOC 0015Z 275DEG 22KT 4435 11135 4419 11118 4396 11130
4367 11133 4349 11144

Huston
Local storm report, Sep 19, 6:18 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
618 PM MDT SAT SEP 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     FUNNEL CLOUD     8 W IDAHO FALLS         43.49N 112.19W
09/19/2020                   BONNEVILLE         ID   PUBLIC

            KIFI / KIDK VIEWER SHARED PICTURE

&&

VPRESTON
Special weather statement, Sep 19, 6:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
621 PM MDT Sat Sep 19 2020

IDZ054-058-062>064-200100-
Big Hole Mountains ID-Marsh and Arbon Highlands ID-Caribou Range ID-
Blackfoot Mountains ID-Lower Snake River Plain ID-
621 PM MDT Sat Sep 19 2020

...LINE OF THUNDERSTORMS EXTENDING FROM EAST OF BONE TO SOUTHEAST OF
BLACKFOOT MOVING EAST THROUGH 700 PM MDT...

At 618 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Bone to 9 miles south of
Goshen to near Fort Hall Lincoln Creek Lodge. Movement was east at 25
mph.

Heavy rain, small hail, frequent lightning, and wind gusts to 40 mph
are possible with these storms as they shift east through rural
eastern Bingham and Bonneville counties through 700 PM MDT.

Locations impacted include...
Northern Palisades Reservoir, Irwin, Bone, Fort Hall Lincoln Creek
Lodge and Trail Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4304 11183 4311 11239 4323 11211 4339 11167
      4337 11104 4329 11104
TIME...MOT...LOC 0018Z 273DEG 20KT 4334 11158 4319 11203 4313 11228

Huston

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 6:06 PM MDTSpecial Weather StatementPIHFremont24 min
Sep 19, 6:17 PM MDTSpecial Weather StatementPIHTeton13 min
Sep 19, 7:06 PM MDTSpecial Weather StatementPIHBonneville24 min

Nearby

Special Weather Statements in Idaho, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.